MHRA Updates Safety Advice on Fingolimod

Pavankumar Kamat

January 18, 2021

The Medicines and Healthcare products Regulatory Agency (MHRA) has strengthened the safety warnings for fingolimod (Gilenya), highlighting the risks of serious liver injury and herpes meningoencephalitis.

A recent European review identified seven clinically significant cases of liver injury that occurred between 10 days and five years after starting fingolimod, including three reports of acute hepatic failure necessitating liver transplantation. Although no reports of acute hepatic failure or serious liver injury causally linked to fingolimod have been reported in the UK, health professionals are advised to remain vigilant.

Routine monitoring of liver function tests is advised before and during treatment and until two months after discontinuation of fingolimod. The criteria for discontinuing fingolimod in response to liver dysfunction and restarting therapy when appropriate have also been updated.

The review also gave consideration to reported cases of herpes zoster/herpes simplex infections with visceral or central nervous system dissemination in patients treated with fingolimod, some of which were fatal. Health professionals are advised to remain vigilant for the occurrence of meningitis or encephalitis.

The product information and the patient literature for fingolimod are being updated to include the risks of serious liver injury and herpes meningoencephalitis.

This article originally appeared on Univadis, part of the Medscape Professional Network.

 

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....